Wyoming, 2010

High Wind in Wyoming, November 20, 2010

November 20, 2010 · NWS CYS · 2 events in 2 counties and zones

A tight pressure gradient combined with strong upper level winds produced strong surface winds during the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient combined with strong upper level winds produced strong surface winds during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 20, 3:04 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 20, 3:04 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 AM MST SAT NOV 20 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SFC BOUNDARY OVER THE CWA ALONG THE MTNS WILL MEANDER OVER THE
NEXT COUPLE OF DAYS...SLIPPING A LITTLE EASTWARD THIS AFTERNOON
AND TONIGHT BEFORE SAGGING BACK WESTWARD SUNDAY. TEMPS A LITTLE
TRICKY DEPENDING ON POSITION OF THE FRONT WITH WARMEST READINGS
EXPECTED OVER FAR SE WY...THOUGH SRLY WINDS TODAY MAY HOLD CLOUDS
IN PLACE OVER PARTS OF THE EASTERN CWA WHICH WOULD RETARD WARMING.
SOME FOG WILL EXIST MAINLY OVER THE CHEYENNE RIDGE THIS MORNING
FROM ABOUT CHEYENNE TO KIMBALL DUE TO LOCAL UPLIFT OF SOUTHERLY
SFC FLOW. OTHERWISE GENERALLY MILD TO COOL CONDITIONS EXPECTED
ACROSS THE CWA TODAY THROUGH SUNDAY AS PLENTY OF CLOUDINESS
ADVECTS ACROSS THE AREA ON SW FLOW ALOFT. ONE SHORTWAVE WILL EJECT
NORTHEAST ACROSS THE CWA TONIGHT AND WILL BRING SOME SNOW TO
MAINLY THE HIGHER MTNS LATER TONIGHT INTO SUNDAY. SOME DECENT
SNOWS EXPECTED ON THE SW FACING SLOPES OF THE SIERRA MADRES BUT
BETTER QPF LOOKS TO STAY MORE ACROSS COLORADO THUS HAVE DECIDED TO
HOLD OFF FROM HILITES AT THIS TIME. BIT OF A LULL LATE SUNDAY
MORNING INTO THE AFTERNOON BEFORE NEXT STRONGER SHOT OF ENERGY
RIDES ACROSS THE CWA SUNDAY NIGHT. THIS SHOULD SPREAD SOME SNOW
OVER THE PLAINS...ESPECIALLY NORTH AND EAST OF WHEREVER THE SFC
BOUNDARY EXISTS WITH MOST FAVORED AREAS FOR SOME ACCUMULATIONS
CURRENTLY OVER NORTHERN PORTIONS OF THE CWA.

.LONG TERM...MONDAY THROUGH SATURDAY...
BROAD WESTERN NOAM TROUGH WILL CONTINUE TO BE STRENGTHENED AS
SHORTWAVES ROTATE AROUND THE HUDSON BAY VORTEX. MEDIUM RANGE
GUIDANCE IN FAIR AGREEMENT ON THE GENERAL LONGWAVE PATTERN
PROGRESSION...BUT DIFFER ON THE TIMING AND STRENGTH OF INDIVIDUAL
SHORTWAVES. INITIAL H5 SHORTWAVE WILL MOVE EAST INTO THE HIGH
PLAINS BY MONDAY...GIVING WAY TO DRY CONDITIONS EAST...AND
CONTINUED OROGRAPHIC MOUNTAIN SNOWS WEST. BY TUESDAY/TUESDAY
NIGHT...THE NEXT SHORTWAVE SWINGS AROUND THE BASE OF THE MEAN
TROUGH INTO IDAHO. MODEL DIFFERENCES EXIST ON THE EXACT
TRAJECTORY/TIMING OF THIS FEATURE 00Z GFS THE QUICKEST MOVING IT
INTO THE DAKOTAS BY EARLY WEDNESDAY. MEANWHILE...THE GFS/GEM ARE
SLOWER KEEPING THE ENERGY ACROSS WY/MT ON WEDNESDAY A.M. FOR
NOW...HAVE GENERALLY FOLLOWED THE GFS/GEM WHICH INCREASES SNOW
CHANCES IN THE WEST ON TUESDAY...SPILLING OUT ONTO THE EASTERN
PLAINS ON TUESDAY NIGHT AS A STRONG COLD FRONT BLASTS THROUGH. AREA
MOUNTAINS WILL PROBABLY NEED A WINTER HIGHLIGHT IN DUE TIME FOR
THIS PERIOD. TEMPERATURES WILL RUN 5 TO 10 DEGREES BELOW AVERAGE
ON MONDAY AND TUESDAY...BUT WILL FEEL WARM BY WEDNESDAYS
STANDARDS. H7 TEMPERATURES WILL DROP TO NEAR -20C BEHIND TUESDAY
NIGHTS COLD FRONT...WHICH WILL YIELD HIGH TEMPERATURES THAT WILL
STRUGGLE TO CLIMB OUT OF THE SINGLE DIGITS NORTH AND WEST...AND
TEENS SOUTH AND EAST. MID-LEVEL HEIGHTS WILL GRADUALLY RISE FOR
THURSDAY THROUGH SATURDAY...YIELDING DRY CONDITIONS WITH
MODERATING TEMPERATURES BACK INTO THE 40S AND 50S BY SATURDAY.

&&

.AVIATION...12Z TAF ISSUANCE...
SOUTHERLY WIND AT THE SURFACE HAS RESULTED IN LIFR/IFR CIGS/VSBYS
AT KCYS AND KSNY THIS MORNING. ELSEWHERE...MVFR CIGS HAVE BEEN
OBSERVED AT KBFF...KCDR...AND KAIA. VFR CONDITIONS HAVE PREVAILED
ELSEWHERE. THIS AREA OF FOG/LOW CLOUDS WILL GRADUALLY LIFT BACK TO
VFR BY MID/LATE MORNING. VFR CONDITIONS ARE ANTICIPATED THROUGH
THE REMAINDER OF THE TAF PERIOD. WINDS WILL BE FAIRLY LIGHT AT
AIRPORTS EAST OF THE MOUNTAINS. BREEZY SOUTHWEST CONDITIONS WITH
GUSTS TO AROUND 25 KNOTS CAN BE EXPECTED AT KRWL AND KLAR THROUGH
SUNSET BEFORE RELAXING.

&&

.FIRE WEATHER...
RATHER STRONG AND GUSTY WINDS WILL OCCUR TODAY INTO SUNDAY OVER
WESTERN DISTRICTS BUT NO REAL FIRE WEATHER CONCERNS AS HUMIDITIES
WILL REMAIN WELL ABOVE CRITICAL THRESHOLDS THROUGH SUNDAY AND FUELS
NOT CRITICALLY DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Nov 19, 5:25 PM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MST FRI NOV 19 2010

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
202215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
525 PM MST FRI NOV 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL CHANCES FOR MAINLY LIGHT SNOW FROM SATURDAY NIGHT
THROUGH TUESDAY NIGHT. MUCH COLDER AIR WILL INVADE THE AREA
TUESDAY NIGHT AND WEDNESDAY...WITH TEMPERATURES WEDNESDAY MORNING
POSSIBLY FALLING BELOW ZERO IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>117-202215-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
525 PM MST FRI NOV 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY SOUTHWEST WINDS UP TO 40 MPH WILL AGAIN OCCUR OVER AND WEST OF
THE LARAMIE RANGE SATURDAY. THERE WILL CHANCES FOR SNOW FROM
SATURDAY AFTERNOON THROUGH TUESDAY NIGHT. MUCH COLDER AIR WILL
INVADE THE AREA TUESDAY NIGHT AND WEDNESDAY...WITH TEMPERATURES
WEDNESDAY MORNING POSSIBLY FALLING BELOW ZERO IN SOME AREAS. WINDS
WILL STRENGTHEN ON THURSDAY...INCREASING THE POTENTIAL FOR BLOWING
SNOW CONDITIONS ACROSS THE AREA. TRAVEL COULD BECOME HAZARDOUS
THROUGH THE DAY WITH SLICK ROADS RESULTING FROM THE BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 20, 5:51 AM MST to 7:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The sensor at Arlington on I-80 reported sustained winds in excess of 40 mph during this time frame, with a peak gust of 69 mph at 656LST.

High Wind, Upper North Platte River Basin

When
November 20, 12:31 PM MST to 12:32 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Reported from the Skyline sensor southeast of Encampment.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263428, 263426.